Ro-accutane

Roaccutane - isotretinoin

Medication isotretinoin / Roaccutane/ Reticutan/Rizuderm/Accutane for severe acne can cause serious adverse reactions for some people .

All views were invited for an Expert Review due to concerns about suicide, depression, physical & ED harm linked to usage by Feb 16 2021. I, (Millie Kieve) gave evidence to the MHRA at an online meeting, with bereaved parents. No outcome by February 2022, so we await the result of the review..

August 2020 there was OFFICIAL WARNING FROM THE MEDICINES REGULATORY AGENCY (MHRA)

This is a BLACK TRIANGLE DRUG - There will be a review of the drug in 2020 and people are urged to report adverse side effects to the MHRA.

An 'Expert Working Group' will apparently review the evidence about Roaccutane after many parents have expressed concern their son or daughter died by suicide following the severe adverse side effects they experinced while taking and following stopping Roaccutane.

An article in the Guardian gives more information

APRIL sent over 50 reports we received from bereaved parents and people suffering long term depression, fatigue and other physical symptoms following the use of Roaccutane. These will be annonimised. Please continue to inform the MHRA by reporting to the medicines regulator using the Yellow Card reporting system. There is also an MHRA telephone line now available for reporting adverse reactions to medicines and vaccines.

Official data for the drugs can be found on the ABPI web site: https://www.medicines.org.uk/emc/product/6470/smpc

Also known as Accutane Sotoret Amnesteem Claravis in the USA generics include:

US Brand Names Although the name is still widely recognized, Accutane was discontinued in 2009 due to lawsuits over side effects though the manufacturer Roche stated it was due to 'Business reasons'. However Roche is still manufacturing this drug for sale in the UK as their data sheet is on the Association of British Pharmaceutical Industries (ABPI) web site:
  • Absorica.
  • Accutane.
  • Amnesteem.
  • Claravis.
  • Myorisan.
  • Sotret.
  • Zenatane.

 This medicinal product is subject to additional monitoring in the EU and UK. This will allow quick identification of new safety information. Healthcare professionals are asked to report any suspected adverse reactions.

how to report adverse reactions

ADR reports in UK to:
 https://yellowcard.mhra.gov.uk/ to report on line. You may  also give details of suspected adverse drug reactions (ADRs) or withdrawal effects, over the phone.  You can also request a Patient Yellow Card form to be mailed to you. Call the MHRA between 10am - 2pm only 0808 100 3352

Many court cases have gone forward and failed : https://www.fiercepharma.com/pharma/facing-thousands-accutane-liability-claims-roche-wins-appeal-18m-jury-verdict

 

Isotretinoin is a member of a group of drugs, closely related to vitamin A, called retinoids. Isotretinoin is the generic name of a drug marketed by a number of companies

Active ingredient isotretinoin

Indication:
Severe forms of acne (such as nodular or conglobate acne or acne at risk of permanent scarring) resistant to adequate courses of standard therapy with systemic antibacterials and topical therapy.

OFFICIAL MHRA WARNING - October 2017

Isotretinoin (Roaccutane): rare reports of erectile dysfunction and decreased libido

Cases of sexual dysfunction, predominantly involving erectile dysfunction and decreased libido, have been reported rarely in patients taking oral isotretinoin for severe acne.

https://www.gov.uk/drug-safety-update/isotretinoin-roaccutane-rare-reports-of-erectile-dysfunction-and-decreased-libido

Our mission

Roaccutane is a treatment for acne that can cause serious psychiatric side effects, such as depression and suicidal ideation. APRIL would like all patients, and ideally their families, to be aware of the severe nature of these side effects before choosing or whilst taking this medication.

APRIL has been informed of many cases from people who are suffering from long-term neurological and psychological adverse effects, including suicide attempts, apparently since taking roaccutane.

This article on David Healy’s Rxisk site blog discusses the history and extent of the pharmaceutical industry protecting this drug’s existence:

https://rxisk.org/roche-and-the-perfect-circle/

 “Dying to have clear skin” is a BBC documentary on the extent of Roaccutane’s adverse effects on the lives of its patients. Please watch it here:

https://www.youtube.com/watch?v=PgpYS33kMVc

Please watch the APRIL interview with Jon Medland speaking about his son, a medical student, and his subsequent mood change and suicide whilst on Roaccutane for acne: http://vimeo.com/groups/aprilcharity/videos/16759077

Psychiatric Side Effects:

Depression, depression aggravated, anxiety, aggressive tendencies, mood alterations, psychotic symptoms, and very rarely, suicidal ideation, suicide attempts and suicide have been reported in patients treated with isotretinoin (see section 4.8). Particular care needs to be taken in patients with a history of depression and all patients should be monitored for signs of depression and referred for appropriate treatment if necessary. However, discontinuation of isotretinoin may be insufficient to alleviate symptoms and therefore further psychiatric or psychological evaluation may be necessary.

https://www.medicines.org.uk/emc/product/6470/smpc

5% of all reported ADRs to Roaccutane are psychiatric reactions including depression, suicide and attempted suicide.

Product information for Roaccutane has been amended to strengthen warnings about depression and the possibility of suicide. Doctors are advised to monitor patients for signs of depression.

Bereaved father Liam Grant, was determined to take Roche to the High Court over the death of his son, he believed was due to Roaccutane: 

http://www.independent.ie/irish-news/13-years-after-my-son-died-its-great-to-get-my-day-in-court-26663138.html


 

Patient Warnings and Advice

All patients treated with isotretinoin should be observed closely for symptoms of depression or suicidal thoughts, such as sad mood, irritability, acting on dangerous impulses, anger, loss of pleasure or interest in social or sports activities, sleeping too much or too little, changes in weight or appetite, school or work performance going down, or trouble concentrating, or for mood disturbance, psychosis, or aggression.

Patients should stop isotretinoin and they or their caregiver should contact their healthcare professional right away if the patient has any of the previously mentioned symptoms. Discontinuation of treatment may be insufficient and further evaluation may be necessary. [Action taken 08/12/05 Labeling revision] 

The Committee on Safety of Medicines in their bulletin entitled Current Problems in Pharmacovigilance Volume 24 August 1998, issued a warning to doctors headed Isotretinoin (Roaccutane)

"Product information for Roaccutane has been amended to strengthen warnings about depression and the possibility of suicide. Doctors are advised to monitor patients for signs of depression"

It seems lessons have not been learnt and Dermatologists are determined to keep this lucrative drug as a mainstay of their treating those unfortunate to suffer from acne. It should however not be prescribed lightly as it seems is happening in the current climate of over prescribing. Strict rules as to the serious acne cases only being prescribed isotretinoin are being ignored. A senior dermatologist admitted if given to very young people the acne will return. 

Evidence of side effects

The UK regulator is the Medicines and Healthcare Products Regulatory Agency (MHRA) received 1,588 reports of suspected adverse events experienced by people taking the drug between licensing in 1983 and September 2006. In 38 cases, people died and 25 of those were suicide. The MHRA says the safety of Roaccutane is under constant scrutiny. 

Te retinoid drug affects the pituatory system which in turn decreases testosterone. This is an obviious issue for young men. However are they ever warned ?

Further information

https://www.medicines.org.uk/emc/search?q=isotretinoin

If you have suffered a psychiatric adverse reaction please report them via the Yellow Card in the UK or to the FDA

https://www.medicines.org.uk/emc/product/6470/smpc

A personal experience of losing his son to apparent Roaccutane induced suicide was recorded in an interview at the APRIL conference in 2004. Here Jon Medland explains what happened to his medical student son.

Jon Medland's experience when he took his concerns about Roaccutane to Professor Kent Woods, head of the MHRA and wrote to Professor Louis Appleby recorded in this interview at our conference.

 AWARENESS SAVES LIVES